Texas, 2022

Cold in Texas, December 22 to 24, 2022

December 22 to 24, 2022 · NWS CRP · 24 events in 24 counties and zones

An outbreak of arctic air plunged into south Texas on the afternoon of December 22nd. Strong north winds with gusts from 40 to 50 mph and temperatures falling into the 20s provided dangerous wind chill values below 20 degrees by the evening of the 22nd.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An outbreak of arctic air plunged into south Texas on the afternoon of December 22nd. Strong north winds with gusts from 40 to 50 mph and temperatures falling into the 20s provided dangerous wind chill values below 20 degrees by the evening of the 22nd. Temperatures fell to the mid to upper teens from the northern Coastal Bend and Victoria Crossroads to the 20s across the rest of south Texas on the mornings of the 23rd and 24th. Wind chill readings were dangerously low from the evening of the 22nd to the afternoon of the 24th. The lowest wind chill readings occurred early on the morning of the 23rd with values from zero to 10 above zero over the coastal plains to a range of 10 to 15 degrees for the Brush Country. Warming shelters were made available in the cities of Corpus Christi, Victoria, and Laredo for this cold spell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 22, 2:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 22, 2:52 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
252 PM CST Thu Dec 22 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Friday night)
Issued at 158 PM CST Thu Dec 22 2022

Key Messages

 - Very cold temperatures and single digit wind chills tonight and
   tomorrow
 - Strong winds over the coastal region and Gulf waters

The strong cold front we have been talking about over the last
several days is right on our doorstep. MSAS analysis and surface
observations place the front across the Hill Country.
Temperatures are currently in the 30s across the Austin-San
Antonio area while we are still sitting around 60 degrees across
South Texas. Temperatures will fall very quickly behind the front
with temps in the upper 20s to low 30s by early this evening.
Overnight, lows will fall into the upper teens to mid 20s. Strong
CAA will keep temperatures below freezing for much of the day
tomorrow. The current forecast has temps rising in the mid to
upper 30s. However, there is still a chance that some spots remain
below freezing all day. Another cold night is in store Friday with
lows falling back into the low to mid 20s. In addition to the
brutally cold temps, winds will be packing quite the punch.
Strong northerly winds will develop this evening and persist
through the night before finally subsiding through the day Friday.
Winds will be strongest along the coast and over the waters.
Lastly, there is a low end chance for precip over the waters on
Friday as an upper shortwave rotates through the region as a plume
of low level moisture lifts out of Deep South Texas. Temperatures
will be warmer over the waters so not expecting any wintry
precip. However, if this moisture shifts a bit closer to the
coast, we can't completely rule it out.

Now for the hazards:

Hard Freeze Warning: The Hard Freeze Warning has been extended
through noon on Saturday. Temps may briefly rise above freezing
for a couple of hours Friday afternoon but will quickly fall back
into the low 20s.

Wind Chill Warning: The Wind Chill Warning has been extended
through noon on Saturday. Similar to the Hard Freeze Warning, we
will climb above criteria during the day Friday but will quickly
fall back Friday night. We likely won't see the single digit wind
chills, generally in the 10-15 degree range.

Wind Advisory: The Wind Advisory has been expanded to include
inland Kleberg and Jim Wells counties. Recent runs of the HRRR
(it's been handling this front very well) continue to hint at
frequent gusts to around 40 MPH overnight. The Advisory remains in
effect through noon Friday.

Fire Weather: Low RH values and strong winds across the Coastal
Bend tomorrow may result in a brief period of elevated fire
weather conditions.

See the Marine section below for the Gale Warning.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 158 PM CST Thu Dec 22 2022

Key Messages:

- Cold freezing nights through Sunday night

- No significant precipitation chances with a warm up next week

A trough axis will move over the region Saturday and Sunday around
the SW periphery of the broad deep trough over the NE CONUS,
maintaining the surface ridge and cold temperatures over South
Texas through the weekend. Will see some moderation of
temperatures into the upper 30s on Saturday with abundant
sunshine. Expect another hard freeze Saturday Night/Sunday morning
due to the aforementioned conditions and strong radiational
cooling. Highs will be a bit warmer Sunday as the surface ridge
begins to erode but still only in the mid 40s (25 degrees below
normal).

Yet another trough swings through the area on Monday sending a
weaker reinforcing surface ridge into South Texas Monday Night.
However the flow becomes onshore again on Tuesday allowing for more
warming into the mid 60s as the next trough enters the northern
Rockies.

&&

.AVIATION...
(18Z TAFS)
Issued at 1109 AM CST Thu Dec 22 2022

MVFR/IFR ceilings have been lingering through the morning hours.
Ceilings will begin to lift as a strong cold front moves through
the region. The front will move through COT/VCT around 20Z and
ALI/CRP/LRD by 22Z. Gusty northerly winds are expected in the wake
of the front. The strongest winds look to arrive between 00Z and
06Z with gusts between 35-40 knots possible. Winds will gradually
weaken through the morning hours with gusts around 20 knots
persisting through much of the day. Temperatures will quickly fall
behind the front with lows dropping into the low to mid 20s.
Temperatures will slowly warm into the mid 30s on Friday.

&&

.MARINE...
Issued at 158 PM CST Thu Dec 22 2022

A strong cold front will push offshore early this evening leading
to very strong northerly winds. A Gale Warning is in effect
through Friday evening as winds gust up to 45 knots at time. It's
possible we see a few gusts to storm force overnight. In addition,
seas will elevated to 15-18 feet. Conditions will slowly subside
Friday afternoon with a few gusts to gale possible through the
evening hours. Moderate to strong offshore flow Saturday through
Sunday afternoon will subside to weak to moderate on Monday as
high pressure settles over the NW gulf. Small Craft Advisory
conditions likely persist for the gulf waters through Sunday
morning. Moderate to strong onshore flow returns by Tuesday night.
A weak cold front is forecast to move off the coast Monday Night
resulting in moderate offshore winds. Onshore winds return Tuesday
becoming moderate to strong by Wednesday and will likely result
in Small Craft Advisory Conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    22  36  25  38 /   0   0   0  10
Victoria          19  34  23  39 /   0   0   0   0
Laredo            26  38  25  40 /   0   0   0   0
Alice             21  36  23  38 /   0   0   0   0
Rockport          22  37  25  37 /   0   0  10  10
Cotulla           23  38  22  41 /   0   0   0   0
Kingsville        23  36  24  37 /   0   0   0  10
Navy Corpus       26  37  30  38 /   0   0  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Hard Freeze Warning from 8 PM this evening to noon CST Saturday
     for TXZ229>234-239>247-342>347-442-443-447.

     Wind Chill Warning from 8 PM this evening to noon CST Saturday
     for TXZ229>234-239>247-342>347-442-443-447.

     Wind Advisory until noon CST Friday for TXZ231>234-241>247-
     342>347-442-443-447.

GM...Gale Warning until 6 PM CST Friday for GMZ231-232-236-237-250-
     255-270-275.

&&

SHORT TERM...TC/95
LONG TERM....JM/75
AVIATION...TC
Hazardous weather outlook, Dec 22, 3:09 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
309 PM CST Thu Dec 22 2022

TXZ229>234-239>247-342>347-442-443-447-232115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
309 PM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...This afternoon and tonight.

A Hard Freeze Warning is in effect from 8 PM this evening through
noon Saturday. Temperatures as low as 20 are expected.

A Wind Chill Warning is in effect from 8 PM this evening through
noon Saturday. Wind chills as low as 3 degrees above zero are
expected.

A Wind Advisory is in effect for portions of South Texas from this
3 PM this afternoon through noon Friday. North winds 20 to 30 mph
with gusts up to 45 mph are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hard freeze conditions and dangerously low wind chill values to
South Texas Friday night through Sunday morning. A Hard Freeze
Warning and Wind Chill Warning is in effect through early Friday
afternoon.

A Wind Advisory is in effect across the Coastal Plains and Coastal
Bend through Friday morning.

Brief elevated fire weather conditions are possible early Friday
morning through afternoon, mainly east of HWY-281..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-232115-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
309 PM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

A Gale Warning is in effect from 3 PM this afternoon through 6 PM
Friday. North winds 30 to 35 knots are expected. Gusts to around
storm force are possible. Seas 8 to 16 ft are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gale conditions are expected through Friday afternoon. Wind gusts to
storm force will be possible. Small Craft Advisory conditions will
linger through Sunday afternoon over the open coastal waters. Small
Craft Advisory conditions may develop again Tuesday night.
.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TC/JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bee

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Bee forecast zone
Reported by
AWOS
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as 3 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Goliad

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Goliad forecast zone
Reported by
Mesonet
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as 2 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Victoria

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Victoria forecast zone
Reported by
Mesonet
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as zero degrees on the morning of the 23rd.

Cold/Wind Chill, Inland Refugio County

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Inland Refugio County forecast zone
Reported by
Mesonet
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as 1 degree above zero on the morning of the 23rd.

Cold/Wind Chill, Coastal Refugio County

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Coastal Refugio County forecast zone
Reported by
Mesonet
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as 2 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Inland Calhoun County

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Inland Calhoun County forecast zone
Reported by
Mesonet
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as zero degrees on the morning of the 23rd.

Cold/Wind Chill, Coastal Calhoun County

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Coastal Calhoun County forecast zone
Reported by
AWOS
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as zero degrees on the morning of the 23rd.

Cold/Wind Chill, Calhoun County Islands

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Calhoun County Islands forecast zone
Reported by
Mesonet
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as zero degrees on the morning of the 23rd.

Cold/Wind Chill, Live Oak

When
December 22, 6:00 PM CST to December 24, 12:00 PM CST
Where
Live Oak forecast zone
Reported by
Mesonet
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as 5 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Aransas County Islands

When
December 22, 8:00 PM CST to December 24, 12:00 PM CST
Where
Aransas County Islands forecast zone
Reported by
Official NWS Observations
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 5 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Coastal Aransas County

When
December 22, 8:00 PM CST to December 24, 12:00 PM CST
Where
Coastal Aransas County forecast zone
Reported by
ASOS
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 5 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Inland San Patrico County

When
December 22, 8:00 PM CST to December 24, 12:00 PM CST
Where
Inland San Patrico County forecast zone
Reported by
Mesonet
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as 2 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Coastal San Patrico County

When
December 22, 8:00 PM CST to December 24, 12:00 PM CST
Where
Coastal San Patrico County forecast zone
Reported by
Mesonet
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as zero degrees on the morning of the 23rd.

Cold/Wind Chill, La Salle

When
December 22, 8:00 PM CST to December 23, 2:00 PM CST
Where
La Salle forecast zone
Reported by
ASOS
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as 11 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, McMullen

When
December 22, 8:00 PM CST to December 23, 2:00 PM CST
Where
McMullen forecast zone
Reported by
Mesonet
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the upper teens and 20s and strong north winds persisted. Wind chill values fell as low as 10 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Inland Nueces County

When
December 22, 10:00 PM CST to December 24, 12:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 5 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Coastal Nueces County

When
December 22, 10:00 PM CST to December 24, 12:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 5 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Nueces County Islands

When
December 22, 10:00 PM CST to December 24, 12:00 PM CST
Where
Nueces County Islands forecast zone
Reported by
Mesonet
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 5 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Kleberg County Islands

When
December 22, 10:00 PM CST to December 24, 12:00 PM CST
Where
Kleberg County Islands forecast zone
Reported by
Mesonet
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 7 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Coastal Kleberg County

When
December 22, 10:00 PM CST to December 24, 12:00 PM CST
Where
Coastal Kleberg County forecast zone
Reported by
Mesonet
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 7 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Inland Kleberg County

When
December 22, 10:00 PM CST to December 24, 12:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 7 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Jim Wells

When
December 22, 10:00 PM CST to December 24, 12:00 PM CST
Where
Jim Wells forecast zone
Reported by
ASOS
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 8 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Duval

When
December 22, 10:00 PM CST to December 23, 2:00 PM CST
Where
Duval forecast zone
Reported by
Mesonet
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 11 degrees above zero on the morning of the 23rd.

Cold/Wind Chill, Webb

When
December 22, 10:00 PM CST to December 23, 2:00 PM CST
Where
Webb forecast zone
Reported by
AWOS
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Wind chill values fell to below 20 degrees as temperatures fell into the 20s and strong north winds persisted. Wind chill values fell as low as 15 degrees above zero on the morning of the 23rd.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072441, 1072442, 1072443, 1072444, 1072445, 1072446, 1072447, 1072448, 1072451, 1072439, 1072440, 1072449, 1072450, 1072460, 1072461, 1072452, 1072453, 1072454, 1072455, 1072456, 1072457, 1072459, 1072462, 1072464.